Foundations of Computational Mathematics

, Volume 14, Issue 3, pp 419–456 | Cite as

Analysis of Discrete \(L^2\) Projection on Polynomial Spaces with Random Evaluations

  • G. Migliorati
  • F. Nobile
  • E. von Schwerin
  • R. Tempone
Article

Abstract

We analyze the problem of approximating a multivariate function by discrete least-squares projection on a polynomial space starting from random, noise-free observations. An area of possible application of such technique is uncertainty quantification for computational models. We prove an optimal convergence estimate, up to a logarithmic factor, in the univariate case, when the observation points are sampled in a bounded domain from a probability density function bounded away from zero and bounded from above, provided the number of samples scales quadratically with the dimension of the polynomial space. Optimality is meant in the sense that the weighted \(L^2\) norm of the error committed by the random discrete projection is bounded with high probability from above by the best \(L^\infty \) error achievable in the given polynomial space, up to logarithmic factors. Several numerical tests are presented in both the univariate and multivariate cases, confirming our theoretical estimates. The numerical tests also clarify how the convergence rate depends on the number of sampling points, on the polynomial degree, and on the smoothness of the target function.

Keywords

Approximation theory Error analysis Multivariate polynomial approximation Nonparametric regression Noise-free data Generalized polynomial chaos Point collocation 

Mathematical Subject Classification

41A10 41A25 65N12 65N15 65N35 

References

  1. 1.
    M. Ainsworth and J.T. Oden. A posteriori error estimation in finite element analysis. Pure and Applied Mathematics (New York). Wiley-Interscience [John Wiley & Sons], New York, 2000.Google Scholar
  2. 2.
    I. Babuška, F. Nobile, and R. Tempone. A stochastic collocation method for elliptic partial differential equations with random input data. SIAM Rev., 52(2):317–355, 2010.Google Scholar
  3. 3.
    J. Bäck, F. Nobile, L. Tamellini, and R. Tempone. Stochastic spectral Galerkin and collocation methods for PDEs with random coefficients: a numerical comparison. In J.S. Hesthaven and E.M. Ronquist, editors, Spectral and High Order Methods for Partial Differential Equations, volume 76, pages 43–62. Springer, Berlin, 2011.Google Scholar
  4. 4.
    A.M. Bagirov, C. Clausen, and M. Kohler. Estimation of a regression function by maxima of minima of linear functions. IEEE Trans. Inform. Theory, 55(2):833–845, 2009.Google Scholar
  5. 5.
    W. Bangerth and R. Rannacher. Adaptive finite element methods for differential equations. Lectures in Mathematics ETH Zürich. Birkhäuser Verlag, Basel, 2003.Google Scholar
  6. 6.
    J. Beck, F. Nobile, L. Tamellini, and R. Tempone. On the optimal polynomial approximation of stochastic PDEs by Galerkin and collocation methods. Math. Mod. Methods, Appl. Sci. (M3AS), 22(9):1250023–1, 1250023–33, 2012.Google Scholar
  7. 7.
    P. Binev, A. Cohen, W. Dahmen, and R. DeVore. Universal algorithms for learning theory. II. Piecewise polynomial functions. Constr. Approx., 26(2):127–152, 2007.Google Scholar
  8. 8.
    P. Binev, A. Cohen, W. Dahmen, R. DeVore, and Vladimir Temlyakov. Universal algorithms for learning theory. I. Piecewise constant functions. J. Mach. Learn. Res., 6:1297–1321, 2005.Google Scholar
  9. 9.
    G. Blatman and B. Sudret. Sparse Polynomial Chaos expansions and adaptive stochastic finite elements using regression approach. C.R.Mechanique, 336:518–523, 2008.Google Scholar
  10. 10.
    G. Blatman and B. Sudret. Adaptive sparse polynomial chaos expansion based on least angle regression. Journal of Computational Physics, 230(6):2345–2367, 2011.Google Scholar
  11. 11.
    E.J. Candès, J.K. Romberg, and T. Tao. Stable signal recovery from incomplete and inaccurate measurements. Comm. Pure Appl. Math., 59(8):1207–1223, 2006.Google Scholar
  12. 12.
    C. Canuto and A. Quarteroni. Approximation results for orthogonal polynomials in Sobolev spaces. Math. Comp., 38(157):67–86, 1982.Google Scholar
  13. 13.
    A. Cohen, M. Davenport, and D. Leviatan. On the stability and accuracy of least squares approximations. Found. Comput. Math., 13:819–834, 2013.Google Scholar
  14. 14.
    A. Cohen, R. DeVore, and C. Schwab. Convergence rates of best \(N\)-term Galerkin approximations for a class of elliptic sPDEs. Found. Comput. Math., 10(6):615–646, 2010.Google Scholar
  15. 15.
    A. Cohen, R. DeVore, and C. Schwab. Analytic regularity and polynomial approximation of parametric and stochastic elliptic PDE’s. Anal. Appl. (Singap.), 9(1):11–47, 2011.Google Scholar
  16. 16.
    T. Crestaux, O. Le Maître, and J.M. Maritinez. Polynomial Chaos Expansion for Sensitivity Analysis. Reliability Engineering and System Safety, 94(7):1161–1172, 2009.Google Scholar
  17. 17.
    H. A. David and H. N. Nagaraja. Order statistics. Wiley-Interscience, Hoboken, Third edition, 2003.Google Scholar
  18. 18.
    B. Debusschere, H. Najm, P. Pebray, O. Knio, R. Ghanem, and O. Le Maître. Numerical Challenges in the Use of Polynomial Chaos Representations for Stochastic Processes. SIAM J. Sci. Comput., 26(2):698–719, 2005.Google Scholar
  19. 19.
    D.L. Donoho. Compressed sensing. IEEE Trans. Inform. Theory, 52(4):1289–1306, 2006.Google Scholar
  20. 20.
    M.S. Eldred. Recent Advances in Non-Intrusive Polynomial Chaos and Stochastic Collocation Methods for Uncertainty Analysis and Design. In Proceedings of the AIAA 50th conference on Structural Dynamics, and Materials 2009, Palm Springs, California, American Institute of Aeronautics and Astronautics, Reston, VA, 2009.Google Scholar
  21. 21.
    M.S. Eldred. Design under uncertainty employing stochastic expansion methods. International Journal for Uncertainty Quantification, 1:119–146, 2011.Google Scholar
  22. 22.
    O.G. Ernst, A. Mugler, H.-J. Starkloff, and E. Ullmann. On the convergence of generalized polynomial chaos expansions. ESAIM Math. Model. Numer. Anal., 46:317–339, 2012.Google Scholar
  23. 23.
    G.R. Ghanem and P.D. Spanos. Stochastic Finite Elements: a spectral approach. Dover Publications, Mineola, 2003.Google Scholar
  24. 24.
    A. Gut. Probability: A Graduate Course, volume 75 of Springer texts in statistics. Springer, Berlin, 2005.Google Scholar
  25. 25.
    L. Gyørfi, M. Kohler, A. Krzyżak, and H. Walk. A Distribution-Free Theory of Nonparametric Regression. Springer Series in Statistics. Springer-Verlag, Berlin, first edition, 2002.Google Scholar
  26. 26.
    S. Hosder, R. W. Walters, and M. Balch. Point-Collocation Nonintrusive Polynomial Chaos Method for Stochastic Computational Fluid Dynamics. AIAA Journal, 48:2721–2730, 2010.Google Scholar
  27. 27.
    M. Kohler. Inequalities for uniform deviations of averages from expectations with applications to nonparametric regression. J. Statist. Plann. Inference, 89(1–2):1–23, 2000.Google Scholar
  28. 28.
    M. Kohler. Nonlinear orthogonal series estimates for random design regression. J. Statist. Plann. Inference, 115(2):491–520, 2003.Google Scholar
  29. 29.
    O.P. Le Maître and O.M. Knio. Spectral Methods for Uncertainty Quantification. Springer, New York, 2010.Google Scholar
  30. 30.
    G. Migliorati. Polynomial approximation by means of the random discrete \(L^{2}\) projection and application to inverse problems for PDEs with stochastic data. PhD thesis, Dipartimento di Matematica “Francesco Brioschi”, Politecnico di Milano and Centre de Mathématiques Appliquées, École Polytechnique, 2013.Google Scholar
  31. 31.
    G. Migliorati, F. Nobile, E. von Schwerin, and R. Tempone. Approximation of Quantities of Interest in stochastic PDEs by the random discrete \(L^{2}\) projection on polynomial spaces. SIAM J. Sci. Comput., 35(3):A1440–A1460, 2013.Google Scholar
  32. 32.
    F. Nobile, R. Tempone, and C.G. Webster. A sparse grid stochastic collocation method for partial differential equations with random input data. SIAM J. Numer. Anal., 46(5):2309–2345, 2008.Google Scholar
  33. 33.
    W. Rudin. Principles of mathematical analysis. McGraw-Hill Book Co., New York, third edition, 1976.Google Scholar
  34. 34.
    B. Sudret. Global sensitivity analysis using polynomial chaos expansion. Reliability Engineering and System Safety, 93:964–979, 2008.Google Scholar
  35. 35.
    D. Xiu. Fast numerical methods for stochastic computations: a review. Commun. Comput. Phys., 5(2–4):242–272, 2009.Google Scholar
  36. 36.
    D. Xiu and G.E. Karniadakis. The Wiener-Askey polynomial chaos for stochastic differential equations. SIAM J. Sci. Comput., 24(2):619–644 (electronic), 2002.Google Scholar

Copyright information

© SFoCM 2014

Authors and Affiliations

  • G. Migliorati
    • 1
  • F. Nobile
    • 1
  • E. von Schwerin
    • 2
  • R. Tempone
    • 2
  1. 1.CSQI-MATHICSE École Polytechnique Fédérale de LausanneLausanneSwitzerland
  2. 2.Applied Mathematics and Computational Sciences, and SRI Center for Uncertainty Quantification in Computational Science and EngineeringKAUSTThuwalSaudi Arabia

Personalised recommendations